Queensland Health has today contacted 159 people who received the Pfizer COVID-19 vaccination at Rockhampton Hospital last Wednesday 21 July after it was identified a possible administration error may mean up to six people received an ultra-low dose of the vaccine.
Chief Health Officer Dr Jeannette Young said the error has not caused any harm to those vaccinated.
An initial review of the incident has indicated the most plausible cause of the error was a vial of the Pfizer vaccine that creates six injections being diluted with saline a second time because it was not disposed of once prepared. This was not in line with standard workflow processes. Pfizer vaccinations require vials of the vaccine to be mixed with saline before being administered.
The error means that up to six people out of the 159 have received an ultra-low dose of the vaccine. It is not possible to pinpoint or narrow the timeframe, beyond the day of the vaccination, in which the event occurred as there is no ability to trace which vial was used to vaccinate which patient. All vials used that day had the same batch number.
“This means up to six people who attended the vaccination clinic on July 21 may not be fully vaccinated,” Dr Young said.
“Of those 159, 55 were there for their first dose and 104 were there for their second dose.
“To ensure full vaccination of all 159 people, everyone who received a vaccination that day will be offered a new appointment to receive a repeat dose.
“It essentially means these people will be getting an early booster shot of Pfizer.”
Central Queensland Chief Executive Steve Williamson said the error was detected as part of the due diligence processes regarding the vaccine.
“I apologise for the error and any distress this might cause to those 159 people, but we will support each of them to ensure that they have the opportunity to ensure they are appropriately vaccinated against COVID-19 in the coming weeks,” Mr Williamson said.
“A thorough analysis over the weekend was unable to identify which six may have received the ultra-low doses, which is why we will offer everyone a repeat dose.
“There is no known clinical risk of receiving a third dose of Pfizer or receiving it between the three to six week mark.
“We will work with each individual on what option is best for them.”